Background and Aims : Hepatotoxic complications of long-term oral amiodarone therapy have been well described ; however, liver injury secondary to parenteral infusion of amiodarone is uncommon, potentially fatal, and poorly understood. The hepatotoxicity is thought to result from the diluent polysorbate 80 and not the amiodarone its self. Theories suggest an allergic or immunologic response leading to alterations in the hepatocellular membrane while some propose that ischemia, not a drug reaction, is truly to blame. Methods : Both the PubMed and Embase databases were searched for cases of acute hepatitis implicating intravenous amiodarone with a total of 25 cases from 1986 to 2012 identified. Each case was then carefully evaluated to determine the connection between parenteral amiodarone and acute hepatotoxicity while assessing for evidence of potential ischemia. Results : Of the 25 published cases of amiodarone induced acute hepatotoxicity available for review, only 10 provide evidence to conclusively implicate parenteral amiodarone as the etiology. We add the eleventh reported case of parenteral amiodarone induced acute severe hepatitis to the literature and report the most comprehensive review of this topic to date. Conclusion : There is sufficient evidence to support amiodarone induced acute hepatotoxicity as a unique entity separate from ischemic hepatitis. If suspected, parenteral amiodarone should be discontinued and held indefinitely.
|Number of pages||7|
|Journal||Acta Gastro-Enterologica Belgica|
|State||Published - 1 Jul 2015|
- Amiodarone hepatitis
- Amiodarone hepatotoxicity
- Polysorbate 80
- Severe acute hepatitis